Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Pueblo, CO

July 11, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 11, 2004, 1:58 PM MDT for Las Animas County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 1:58 PM MDT (19:58 UTC)
Expired
Jul 11, 2004, 3:00 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 111958
SVRPUB
COC071-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 27 MILES WEST OF TRINCHERA...AND WAS MOVING EAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  TRINCHERA BY 255 PM MDT
  7 MILES WEST OF BRANSON BY 300 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3710 10459 3692 10459 3687 10386 3714 10386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 3:30 AM MDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 AM MDT SUN JUL 11 2004

.SHORT TERM...
(TODAY AND TONIGHT)

SLIGHTLY WARMER TODAY WITH A LINGERING CHANCE OF AFTERNOON AND
EVENING STORMS.

CURRENTLY: THE UPPER LEVEL HIGH CONTINUED OVER THE SOUTHERN
PORTIONS OF THE US...KEEPING A LIGHT W-SW FLOW ACROSS THE STATE.
THERE WERE SOME WEAK RADAR ECHOS ACROSS THE E PLAINS EARLY THIS
MORNING...WHILE BOTH SFC OBS AND SATTELITE IMAGERY INDICATE THAT
THERE IS A GOOD AMOUNT OF MOISTURE STILL LINGERING ACROSS THE CWA.
DEWPOINTS WERE IN THE 50S ACROSS THE PLAINS...AND EVEN KALS WAS
REPORTING A DEWPOINT OF 47 DEG F.

TODAY AND TONIGHT: A COMPARISON OF MODEL AND OBSERVED DATA CLEARLY
SHOWS THAT MODELS DO NOT HAVE A HANDLE ON WHAT IS ACTUALLY
HAPPENING. META AND GFS MODELS SEEM TO BE A BIT TOO WARM AND DRY
THIS AM...AND SHORTER RUN MODELS SUCH AS THE MM5 LOOK TO BE MORE
REALISTIC FOR AT LEAST THE FIRST 6 TO 12 HOURS. DEWPOINT GRIDS HAD
TO BE INCREASED SOMEWHAT TO BETTER MATCH CURRENT CONDITIONS.

MODELS TRY TO DRY OUT THE REGION THROUGH THE DAY...YET SFC WINDS
SHIFT BACK TO AN UPSLOPE DIRECTION BY MIDDAY. WITH NO REAL FEATURE TO
SCOUR OUT THE LOW LEVEL MOISTURE...SEE NO REASON TO NOT EXPECT A DAY
SIMILAR TO SATURDAY ACROSS THE CWA...THOUGH PERHAPS A LITTLE LESS
ACTIVE. ONGOING FORECAST HAD A WARMING TREND FOR THE CWA TODAY WHICH
STILL LOOKS GOOD...BUT KEPT MAX TEMPS ON THE LOWER RANGE OF
GUIDANCE. AS FOR SEVERE POTENTIAL...BEST CAPE RESIDES ALONG THE CO/KS
BORDER TODAY...BUT DIMINISHES DURING THE AFTN. BEST SHEAR...THOUGH
NOT GREAT...LOOKS TO BE FOUND ACROSS THE PALMER DIVIDE THIS AFTN...
WITH AN ADDED BONUS OF FAVORED H5 VORTICITY. FEEL THAT SEVERE
POTENTIAL IS THERE...BUT VERY LIMITED. SO...WITH HEATING AND MOISTURE
ON TAP...INCREASED POPS TO SCATTERED FOR ALL THE HIGHER TERRAIN
TODAY...WITH ISOLATED ELSEWHERE. MOORE//

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...HOTTER WITH A LITTLE LESS ACTIVITY MONDAY THROUGH WEDNESDAY...
THEN A NEW SURGE OF MOISTURE...

ALTHOUGH THERE WILL LIKELY BE THUNDERSTORMS AROUND EACH AND EVERY
DAY FOR THE NEXT WEEK...IT APPEARS THAT THE MONDAY THROUGH WEDNESDAY
TIME FRAME WILL END UP HOTTER AND DRIER THAN THE THURSDAY THROUGH
SATURDAY PERIOD.  FOR THE MONDAY THROUGH WEDNESDAY TIME FRAME...THE
LARGE WESTERN US UPPER HIGH SHIFTS AND CENTERS ITSELF OVER COLORADO
WITH A 595DM CORE.  THIS SHOULD INCREASE THE CAP OVER COLORADO AND
DECREASE THUNDERSTORM COVERAGE FOR THIS TIME PERIOD.  HOWEVER...BOTH
THE ETA AND GFS CONTINUE TO DEVELOP AFTERNOON AND EVENING CONVECTIVE
PRECIP OVER AND NEAR THE MOUNTAINS.  BASED ON THE GENEROUS AMOUNT OF
MOISTURE THAT IS CURRENTLY TRAPPED UNDER THE RIDGE...AND NO EVIDENCE
OF A GOOD KICKER TO MOVE THE MOISTURE OUT OF THE AREA...THE MODELS
LOOK RIGHT.  IN FACT...THEY ARE PROBABLY A BIT LOW ON THE COVERAGE
AND POINT PRECIP AMOUNTS.  SO...LOW AFTERNOON/EVENING POPS TO REMAIN
IN THE FORECAST THROUGH WEDNESDAY ALL AREAS.  SOMETIME WEDNESDAY
NIGHT...APPEARS A NEW SURGE OF MOISTURE WILL ENTER SOUTHERN COLORADO
THROUGH THE EASTERN HALF OF THE CWA...AS A SHORTWAVE AND/OR MCS DIVES
SOUTH THROUGH THE PLAINS...SENDING THE MOISTURE WESTWARD TO THE
MOUNTAINS.  HAVE SEEN THIS MOISTURE EVOLUTION BEFORE DURING THE
SUMMER CONVECTIVE SEASON.  IT APPEARS MONSOON MOISTURE WORKS ITS
WAY UP AND AROUND THE RIDGE MONDAY THROUGH WEDNESDAY...AND THEN GETS
ENTRAINED IN THE SHORTWAVE HEADING SOUTH THROUGH THE PLAINS
WEDNESDAY NIGHT...HELPING TO BRING THE SHORTWAVE TO LIFE OVER
EASTERN COLORADO.  HOWEVER...IM NEVER SURE IF THE SHORTWAVE IS THERE
TO BEGIN WITH...OR IF IT DEVELOPS OUT OF THE CONVECTIVE ENERGY
COMING OVER THE RIDGE.  I KIND OF THINK IT DEVELOPS OUT OF THE
CONVECTIVE ENERGY COMING OVER THE RIDGE...MUCH LIKE IT DOES OVER
THE PLAINS FARTHER EAST.  A VORTICITY MAX CAN BE TRACKED MOVING
CLOCKWISE AROUND THE UPPER HIGH MONDAY THROUGH WEDNESDAY...THEN
WEDNESDAY NIGHT...AS IT BEGINS TO DROP SOUTH THROUGH THE PLAINS...
IT CRANKS UP.  THURSDAY THROUGH SATURDAY...THE MOISTURE THAT
MOVES OVER THE AREA...IS SLOW TO MOVE OUT...SO CONVECTIVE ODDS SHOULD
STAY UP THROUGH THE PERIOD.  MAIN CHANGE I MADE TO FORECASTS WAS TO
BOOST AFTERNOON/EVENING PRECIP ODDS FROM ISOLATED TO SCATTERED
COVERAGE ALONG AND NEAR THE MOUNTAINS FOR THE THURSDAY THROUGH
SATURDAY TIME FRAME. THE HIGHER PRECIP CHANCES ALSO ENDED UP IN
A LITTLE BETTER ALIGNMENT WITH FORECASTS BY SURROUNDING WFOS.  COOLER
TEMPS AFTER MID-WEEK WERE ALREADY REFLECTED WELL IN FORECASTS SO
NO CHANGES THERE. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 7:00 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUL 11 2004

COZ058>089-093>099-121300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ONCE AGAIN LIKELY TO OCCUR OVER THE
MOUNTAINS...WITH ISOLATED COVERAGE ACROSS THE PLAINS...THIS AFTERNOON
AND EVENING. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...
ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAIN AS WELL AS FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTHERN COLORADO THROUGH WEDNESDAY.  THESE
THUNDERSTORMS ARE EXPECTED TO BE PRIMARILY DRY...SO THE MAIN THREAT
WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.  A FEW
STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN.  THURSDAY THROUGH
SATURDAY...THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE AREA...
AS A NEW SURGE OF MOISTURE MOVES IN.  THESE STORMS SHOULD TEND
TO BE WETTER THAN THE ONES EARLIER IN THE WEEK...SO THE THREAT OF
LARGE HAIL AND HEAVY RAIN WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

MM/LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:21 PM MDTSevere Thunderstorm WarningPUBCuster54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.